Delayed radiation pain side effects

Was wondering if anyone else has had delayed side effects from radiation treatment 4-5 years after treatment?

I had stage 2b cervical with treatment of 3 rounds Chemo, 28 days external radiation, 4 brachy.

I was given the all clear 3 years after treatment ended and was in no pain at all. Then halfway through the 4th year the pain started in my pelvic area ranging between my hips. I had ultrasounds, xrays then finally an MRI showed tiny hairline fractures in my pelvis bones. The pain wasn't every day and I took anti-inflammatory medication (200mg ibobrufen) when I did have pain that stopped me sleeping.

Its wonderful to be in my 5th year of post treatment survival and I am grateful to be alive to share my grandchildrens lives, however I have the pain all the time now and I only take medication when I need it. The pain starts low then constantly builds until I can't bear it so take a pill. I have tried to ride it out but it becomes too great. It even wakes me up during the night if I haven't taken a painkiller before bed. The pain makes me "a not very nice person" so when the painkillers work I become my normal happy self again.

I find exercise and mental stimulation take my mind off the pain somewhat.

I have asked my GP about it but he has no suggestions apart from the painkiller meds. I was wondering if anyone has experienced the same issue and talked to an Oncologist about it?

I am hoping that one day the pain just stops and am left wondering why it took 4 years to appear???

Hi Sue,

Congratulations on reaching your 5th year post diagnosis, but sorry you are experiencing pain in your pelvic bones. After my treatment I had a bone density scan done as the MRI showed insufficiency fractures in my pelvis. I was prescribed biphosphonates which strengthen the bones and therefore reduce the risk of fractures. Have you had a bone scan or been prescribed these meds? If not then it's worth discussing with GP or oncology team. I'm not sure whether it will help the pain,  it it might stop the situation getting any worse. All the best. 

Hi,

please go and speak to another dr. You GP doesn't sound as he knows what to do for you. Get yourself help as you do not need to live in pain. There are sooo many new drugs on the market that are not just painkillers that will give you relief and help you. 

Good luck and congrats on the 5 year mark. 

:)